Symptoms of Prednisone

Thought this might warrant its only blog article since a lot of you will either be on your first go at this, or have been put back on prednisone for recurring flare ups.

When I was discharged from the hospital after my diagnosis I was put on 8 pills of prednisone a day for about two weeks at which point I was instructed to do a prednisone ween: reduce the number of pills per day by 1, at the start of each new week. I am now down to 2 pills a day but here is how things went for me.

The prednisone absolutely helped with the inflammation from both the UC and the endo. In fact I think I can say with good confidence I didnt feel endo pain for weeks until some spotting started to occur and coincided with upper diaphragmatic pain (common for me). Throughout the last 8 weeks I have been experiencing (regularly):

  • night sweats so badly that I wake up cold and shivering, and my clothes are soaked right through to my sheets.
  • 4-6 trips to urinate throughout the night.
  • dry mouth and cracked lips; Im am always thirsty.
  • When I take the steroids first thing in the morning I dont know if it is a coincidence but it takes about half an hour before I need to have an urgent (but in tact) bowel movement.
  • steroid acne – thank goodness I didnt have it all over my face and thank goodness I have bangs to cover this up. They call it steroid acne and it should go away after the prednisone is weened but they are ugly little things. Red, angry, and filled with oil. I only get period pimples close to my mouth every month so this to me was dreadful.

IMG_4837

At 4 pills a day I started experiencing severe achy joints. I would wake up in the morning unable to flex my wrists or my ankles. No swelling accompanying the pain but it almost felt like I had slept on them funny. In fact thats what I thought I had done the first time, as the achiness seemed to decrease throughout the day but returned the next morning. This lasted about 5 days then went away, luckily.

At 3 pills a day I was starting to get a little dizzy so I made sure to have a banana a day for potassium and focused heavily on drinking more water (not sure how that was even possible to do).

At 2 pills a day I could honestly say – where I am at now – the prednisone was/is not able to mask the symptoms of the UC anymore. My cramping is more painful again, and the stool itself is a bit softer. Admittedly I started prematurely introducing some mushy vegetables and such into my diet but this week I went straight back down to the basics just to reduce any pain. The other thing that happened this week is mouth sores. They appear to be tiny, completely translucent pimples inside my mouth close to my tooth line. I thought it was from the prednisone itself but its actually a symptom of UC that was exposed once the prednisone dosage was lowered.

In know some of these things are utterly annoying but hopefully you will stay with me on this one and get through it together. One and a half more weeks for me! What about you?

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s